Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Gray, ME

May 29, 2023Rockingham County, New Hampshire; 6 counties in Maine

NWS Gray, ME issued this beach hazards statement at May 29, 2023, 2:42 AM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 29, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 29, 2023, 2:42 AM EDT (06:42 UTC)
In effect from
May 29, 2023, 8:00 AM EDT
Expired
May 29, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4125 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WHUS41 KGYX 290642
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
242 AM EDT Mon May 29 2023

MEZ023>028-NHZ014-291600-
/O.NEW.KGYX.BH.S.0009.230529T1200Z-230530T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
242 AM EDT Mon May 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the mid to upper 60s may cause
  people to underestimate the dangers of cold water temperatures,
  which are currently only in the lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

Legro
1 follow-up statement
130 
WHUS41 KGYX 291358
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
958 AM EDT Mon May 29 2023

MEZ023>028-NHZ014-300000-
/O.CON.KGYX.BH.S.0009.000000T0000Z-230530T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
958 AM EDT Mon May 29 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Warm air temperatures in the mid to upper 60s may cause
  people to underestimate the dangers of cold water temperatures,
  which are currently only in the lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 28, 10:28 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 28, 10:28 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1028 PM EDT Sun May 28 2023

.SYNOPSIS...
A return to more seasonable temperatures is expected on Memorial
Day behind a backdoor cold front. Temperatures will then warm to
well above average once again towards the middle of next week
with no wetting rains expected. A cold front will then cross
late in the week bringing our best chance for scattered showers
along with a return to more seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
0225Z Update...
Latest radar imagery continues to show a fine line over south-central
Maine in Kennebec County moving quickly to the southwest which
represents our back door cold front late this evening. This
feature will reach the cross through southern areas tonight
before crossing through southernmost New Hampshire by 07Z according
to the latest Namnest and HRRR solutions. A few clouds will
accompany the front, but mainly its impact will be an abrupt
wind shift with a period of gusty winds tonight. Have upped the
wind forecast based on latest observational trends although the
peak gusts that occurred this afternoon over northern Maine are
diminishing into the 25 kt range and that is mostly over eastern
portions of our forecast area.

Otherwise, only made minor adjustments to the forecast.
Temperatures continue to overachieve this evening with readings
in the 60s and 70s in most areas as of 02Z after reaching 90
degrees in some areas during the afternoon. Mixing through a
very deep layer allowed a southwesterly component aloft to mix
to the surface and push the coastal front back out over the
ocean.

There also remains a large fluctuation in surface dew points
from north to south. The highest readings remain over
southernmost New Hampshire and coastal Maine.

Prev Disc...
The hot and strongly mixed day will take a while to cool this
evening, especially as the late-May sun hangs in the sky through
8 PM (00Z) or so. That will change this evening and overnight,
at least for a short while, as a cold front drops down from
Canada. Looking at satellite in tandem with Canadian radar and
observations, aside from cumulus and briefly gusty winds,
there's not much going on with the front itself so I'm not
expecting much more than perhaps a sprinkle or so across the
north when the front arrives this evening. While mixing from the
front itself will keep a northeasterly breeze through the
evening and overnight, keeping temperatures fairly mild, cold
advection will still bring cooler conditions at least to
northern zones... with lows in the 40s and 50s. Southern
interior zones may not cool past 60 however.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By about dawn on Monday, the cold front will be pushing through
southern New England with high pressure building in its wake
from Quebec. As the front continues south, so will high
pressure, and by the end of the day will be centered over Nova
Scotia and the Gulf of Maine.

For sensible weather... light northwesterly flow will be
gradually overtaken by onshore flow at the surface. So while
temperatures will quickly warm with full sunshine and mixing,
cooler maritime air will push inland and plateau or in some
places reverse the warming trend. The question is how much
warming occurs in a given location before the sea breeze
arrives... and what sort of impact the breeze has on the
boundary layer. Toward the west, full diurnal heating and
mixing can be expected with highs in the upper- 70s to around
80. For the ocean beaches, islands, and necks, you'll be lucky
to see 60 degrees. I would expect easterly flow earlier in the
day would have more of an impact south of Portland, allowing the
interior Midcoast to warm further before winds turn more
southeasterly. In general upper-60s to mid-70s can be expected
before the wind shift occurs but the warmer and cooler spots
remain a bit uncertain.

High pressure builds across the region Monday night as an upper
level ridge nudges closer overhead from the west. This will
allow the PGF to relax a bit which along with subsidence with
the ridge should lead to a nice radiational cooling night. Dew
points will thus be key to the overnight low temperature
forecast. There's some general model signal for temperatures in
the 30s in the usual valley locations... but am not ready to
grab a hold of any one location just yet, so have a fairly
broad-brushed low-40s forecast with a couple places dipping into
the upper-30s. Somebody, somewhere will probably get a frost...
but will have to wait and see where.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Overview: Rex blocking will remain in place through much of the
extended portion of the forecast, which will translate to continued
dry conditions with well above average temperatures. Our best chance
for scattered showers will arrive on Friday and Saturday as a
cold front crosses through the area.

Impacts: Near record high temperatures are possible on both
Wednesday and Thursday. The lack of appreciable rainfall may
result in an expansion of abnormally dry conditions.

Forecast Details: Large scale ridging will remain firmly in
place on Tuesday as sfc high pressure moves over the Gulf of
Maine. This will promote a southerly onshore flow, keeping highs
primarily into the 70s to near 80 degrees across the interior
and upper 60s to low 70s along the coast. Skies will be mostly
sunny and it will therefore be a rather pleasant day. Mainly
clear skies will continue on Tuesday night but increasing dew
points will result in warm overnight lows only into the upper
40s to lower 50s.

Increasing WAA on Wednesday as high pressure builds to our southwest
will result in a warmer day with highs primarily into the middle to
upper 80s with a few 90 degree readings possible. These readings
will be 15-20 degrees above average with a few record highs
possible. Wednesday night will be warm with lows only falling into
the middle to upper 50s. Near record highs will then once again be
possible on Thursday as we remain under the influence of sfc
high pressure and 850mb temperatures climb to around +22C. One
thing to note is the potential for developing onshore during the
afternoon, which would keep coastal spots a little cooler. The
current forecast calls for highs into the upper 80s to lower 90s
across much of the region. Another warm night is then likely on
Thursday night with some places perhaps not falling below 60
degrees.

A cold front is then likely to cross during the Friday to Saturday
timeframe, bringing our best chance for scattered showers. Depending
on the timing of the frontal passage thunderstorms will be possible
given the warm preceding airmass and therefore left slight
chance thunder in the grids.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Short Term...VFR prevails at all terminals through the next
couple days and nights. Westerly flow, southwesterly along the
coast, today turns northerly this evening and then northeasterly
overnight as a cold front drops southward through the region...
remaking at a steady 5-10 kt clip, strongest along the coast
with perhaps a brief gust and/or sprinkle as the front passes a
given terminal. Northeasterly flow prevails early and inland on
Monday, and turns southeasterly as a sea breeze / onshore flow
develops first along the coast before spreading inland through
the afternoon and evening. Winds diminish to calm or light and
variable tomorrow night.

Long Term...VFR conditions expected with daily sea breeze
chances across coastal TAF sites such as KPSM, KPWM, and KRKD. A
cold front will then arrive as we approach Friday, possibly
bringing scattered SHRA.

&&

.MARINE...
Short Term...A cold front drops through the waters tonight with
winds briefly gusting above 20 kts, perhaps briefly touching 25
kts a time or two as winds turn northeasterly. High pressure
builds into the coastal waters tomorrow and strengthens tomorrow
night, with winds turning southeasterly and then southerly...
diminishing in the process.

Long Term...High pressure will remain in control through next
week, allowing for light winds and seas below SCA criteria.
Daily sea breezes are also likely to develop.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR/SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, May 28, 8:12 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
812 PM EDT Sun May 28 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-300015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
812 PM EDT Sun May 28 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-300015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
812 PM EDT Sun May 28 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 2:40 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Gray ME
240 AM EDT Mon May 29 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-291600-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal
Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Upton, Wilsons Mills, Andover, Byron,
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc,
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua,
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford,
Norway, Fryeburg, Oxford, Farmington, New Sharon, New Vineyard,
Temple, Wilton, Chesterville, Jay, Athens, Cornville, Skowhegan,
Palmyra, Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon,
Sanford, Goodwins Mills, Buxton, Limington, Berwick, New Gloucester,
Gray, North Windham, Gorham, Greene, Lewiston, Sabattus, Wales,
Minot, Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor,
Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox,
Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford,
Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath,
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna,
Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor,
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope,
Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville,
Bridgton, Harrison, Naples, Errol, Millsfield, Colebrook, Berlin,
Dummer, Milan, York Pond, Lancaster, Bethlehem, Lincoln, Littleton,
Sugar Hill, Thornton, Waterville Valley, Woodstock, North Conway,
Albany, Conway, Chatham, Crawford Notch, Lyme, Ashland, Ellsworth,
Holderness, Plymouth, Rumney, Wakefield, Bridgewater, Brookfield,
Ossipee, Tuftonboro, Wolfeboro, Moultonborough, Claremont, Cornish,
Croydon, Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen,
Canterbury, Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford,
Meredith, Barrington, Rochester, Dover, Rollinsford, Somersworth,
Durham, Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey,
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow,
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye,
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford,
Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
240 AM EDT Mon May 29 2023

...National Weather Service Cold Water Safety Message...

* The warm air temperatures today in the 60s and 70s may cause people
  to underestimate the dangers of the cold water temperatures which
  are currently only in the mid to upper 50s across Sebago Lake and
  Lake Winnipesaukee, and in the regions smaller lakes and rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the US Coast Guard,
  when the water temperatures are below 60 degrees, the chance of
  immediate incapacitation due to cold shock is extremely high.
  Anyone on small boats, canoes, or kayaks should plan accordingly
  if recreating this weekend and use extreme caution to avoid this
  threat. Paddle smart from the start and always wear your life
  jacket!

Legro

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:38 PM EDTFrost AdvisoryGYXCarroll, Coos16 hr

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.